Hail, Tate
- When
- May 14, 11:55 AM CST to 12:00 PM CST
- Where
- Tate County, 1.49 mi NNW of Independence
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.720, -89.810
Nickel sized hail and smaller fell for several minutes.
A large upper level low from central Missouri aided by a surface low over the Missouri Bootheel pinched off a warm sector ahead of a cold front. This warm sector provided enough instability and weak shear to produce a few strong to severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A large upper level low from central Missouri aided by a surface low over the Missouri Bootheel pinched off a warm sector ahead of a cold front. This warm sector provided enough instability and weak shear to produce a few strong to severe thunderstorms during the afternoon hours. Sub-severe hail and winds accompanied a few severe hail storms across Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 11:18 AM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1218 PM CDT Tue May 14 2024 ...New AVIATION... .UPDATE... Issued at 1111 AM CDT Tue May 14 2024 Not much change to the current forecast. A large upper low continues to churn over central Missouri at this hour. A well defined vorticity maxima was located near the ArkLaMiss, as seen from GOES East Water Vapor Channel. An ongoing area of showers has begun to intensify in the past hour and could begin to produce lightning within the hour. These showers and thunderstorms will pivot through north Mississippi and west Tennessee through this afternoon. The latest surface analysis places a 1004mb low over the Missouri Bootheel with an attendant warm front extending southeast into Middle Tennessee with a cold front strewn nearly along the I-40 corridor. A small warm sector, ahead of the cold front will be an area where a few strong storms could form this afternoon. MLCAPE values will approach 1500 J/kg and combine with 30 knots of deep layer shear. Hail and gusty winds would be the main threats with any strong storms and will mainly affect portions of northeast Mississippi and a sliver of west Tennessee near the Tennessee River. The threat for strong storms will diminish by late afternoon as the front pushes east of the area and rain stabilizes the atmosphere. A few wraparound showers will persist through the overnight hours as the main upper level low slowly moves into Middle Tennessee. The forecast is in good shape, with no major changes needed at this time. AC3 && .SYNOPSIS... Issued at 227 AM CDT Tue May 14 2024 At least a slight chance of rain and thunderstorms will remain in the forecast nearly every day this week. Wednesday looks to be our best shot at dry conditions across the Midsouth. There is also a chance for a dry weekend, but model guidance is not in total agreement with this solution. High temperatures over the next seven days should range from the upper 70s to middle 80s with lows mainly in the 60s. && .DISCUSSION... (Today through Monday) Issued at 227 AM CDT Tue May 14 2024 A surface low in southeast Missouri and an upper level low over northwest Missouri will result in more rain and thunderstorms across the Midsouth today and tonight. These features will drift slowly off to the east over the next 24-36 hours with shortwave ridging building in from the west Wednesday. As a result, Wednesday should be our best shot at dry conditions across the Midsouth. The ridge will shift over Middle Tennessee Thursday as a trough digs to our west across the Four-Corners area. This pattern will set up southwest flow across the region and a series of weak shortwaves will traverse the middle and lower Mississippi River Valley Thursday into the weekend. The focus for the heaviest rain and stronger thunderstorms will likely remain to our south, much like we have seen over the past couple of days. Conditions should not be supportive of severe storms in the Midsouth, but frequent lightning, gusty wind and heavy rainfall can be expected with nearly any thunderstorm this time of year. High temperatures over the next seven days should range from the upper 70s to middle 80s with lows mainly in the 60s. For the weekend, guidance is coming into better agreement that another ridge will build in from the west resulting in a drier pattern. However, given recent discrepancies in previous model runs, I'm not comfortable totally removing PoPs just yet. && .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Tue May 14 2024 A cold front just west of the Mississippi River has initiated convection just south of MEM. More redevelopment is anticipated as this front treks east. Tempos for TSRA are at all of the eastern sites. Any strong thunderstorms could lower cigs to MVFR and provide brief periods of lower visbys. After the passage, VFR conditions will prevail. Guidance was hinting at a brief period of MVFR cigs tomorrow, but ridging should push in quickly so opted for a SCT deck instead. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JDS AVIATION...DNM
Preliminary Local Storm Report
National Weather Service Memphis TN
1025 AM CDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM Tstm Wnd Dmg 16 SSE Camden 35.87N 87.96W
05/09/2024 Benton TN Emergency Mngr
Several trees down on Ward Hill road. Time
is radar estimated.
&&
AC3Special Weather Statement
National Weather Service Memphis TN
1230 PM CDT Tue May 14 2024
MSZ001-002-141800-
Marshall MS-DeSoto MS-
1230 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DESOTO AND NORTHERN
MARSHALL COUNTIES THROUGH 100 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byhalia, or 12 miles southeast of Olive Branch, moving northeast at
25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holly Springs, Byhalia, Mt Pleasant, Red Banks, Coal Oil Corner,
Taska, Cayce, Atway, Victoria, Mack, Mahon, and Watson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3477 8972 3477 8979 3482 8982 3500 8957
3499 8949 3480 8934 3471 8972
TIME...MOT...LOC 1730Z 243DEG 22KT 3482 8971
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JPRSpecial Weather Statement
National Weather Service Memphis TN
1234 PM CDT Tue May 14 2024
MSZ001-008-141800-
DeSoto MS-Tate MS-
1234 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DESOTO AND TATE
COUNTIES THROUGH 100 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Senatobia, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Senatobia, Coldwater, Barr, Independence, Strayhorn, Looxahoma,
Lurline, Alphaba, Cockrum, Aiken, Crossroad, Tyro, New Garden,
Thyatira, Sarah, Love, Poagville, Bett, New Town, and Cypress Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3465 9017 3484 8980 3458 8968 3455 8992
3455 9013
TIME...MOT...LOC 1734Z 250DEG 20KT 3464 9003
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPRSpecial Weather Statement
National Weather Service Memphis TN
1253 PM CDT Tue May 14 2024
TNZ091-092-141830-
McNairy TN-Hardin TN-
1253 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCNAIRY AND WEST
CENTRAL HARDIN COUNTIES THROUGH 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selmer, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Selmer, Adamsville, Shiloh, Crump, Bethel Springs, Eastview, Ramer,
Stantonville, Forty Forks, Hickory Flats, Mount Vinson, New Lawton,
Martin Camp, Good Hope, Pebble Hill, Old Lawton, Pittsburg Landing,
Gilchrist, West Shihloh, and Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3515 8824 3503 8863 3513 8870 3538 8845
3538 8843
TIME...MOT...LOC 1753Z 237DEG 21KT 3513 8859
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPRThe Memphis radar (KNQA), 70 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
5 hail. Local standard time, as filed.
Nickel sized hail and smaller fell for several minutes.
Quarter sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181504, 1181505, 1181502, 1181503, 1181506.